Virginia, 2007

Damaging Winds in Virginia, July 24, 2007

July 24, 2007 · NWS MRX · 2 events in 1 county or zone

Intense solar heating resulted in an unstable atmosphere and subsequent severe pulse convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Intense solar heating resulted in an unstable atmosphere and subsequent severe pulse convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 24, 4:45 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 24, 4:45 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT TUE JUL 24 2007

.DISCUSSION...EARLY UPDATE TO INCREASE POPS TODAY. VORT LOBE FROM
NORTHERN LOW EXTENDED FARTHER SW THAN EXPECTED AND RESULTING IN
DIFFLUENT FLOW OVER MRX CWA. COUPLED WITH ELEVATED INSTABILITY
CONVECTIVE DEVELOPMENT CONTINUES. WET BULB AND FREEZING LEVELS REMAIN
FAIRLY LOW SO SMALL HAIL A POSSIBILITY THROUGHOUT THE DAY.

PREVIOUS DISCUSSION...WEAK SURFACE RIDGING FROM THE NE BEGINS TO
WEAKEN ON FRI. UPR LOW DRIFTS NW ACROSS OH INTO MI THROUGH THU THEN
BEGINS TO GET PICKED UP BY NORTHERN STREAM AND MOVE NE ON FRI. ABOVE
NORMAL PCPN CHC THROUGH THE MID WEEK. WEAK JET SEGMENTS ROTATING
AROUND UPR LOW SET UP KISSING JETS ON S END OF UPR LOW ALIGNING
FAVORABLY WITH DAYTIME HEATING AND MOISTURE CONVERGENCE ON W EDGE OF
SURFACE RIDGE TODAY AND WED. AS UPR LOW MOVES FARTHER N...PWS
REMAIN ABOVE NORMAL SO GOOD DIURNAL PCPN COVERAGE REMAINS ON TAP FOR
THU. LESS CONFIDENT FOR PCPN ON FRI AND SAT AS MID/UPR LEVEL TROUGH
AXIS MOVES THROUGH AND LAYER OVR MRX CWA DRIES SOME WITH NO EVIDENT
TRIGGERS. COLD FRONT MOVES SE INTO AREA ON SUNDAY WITH HIGH MOISTURE
CONTENT SO WIDESPREAD CONVECTION A GOOD BET. SURFACE RIDGING AND A
DRIER AIRMASS BUILDS IN EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             85  66  84  67  87 /  70  40  50  30  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  81  65  82  66  84 /  70  50  60  40  50
OAK RIDGE, TN                       82  65  82  66  84 /  70  50  60  40  50
TRI CITIES AIRPORT, TN              77  61  78  62  81 /  80  60  70  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON
Hazardous weather outlook, Jul 24, 4:30 AM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT TUE JUL 24 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT TUE JUL 24 2007 /530 AM CDT TUE JUL 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED.
SMALL HAIL IS POSSIBLE MAINLY NORTH OF I-40.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 24, 4:30 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT TUE JUL 24 2007

TNZ099-241030-
HAMILTON-
530 AM EDT TUE JUL 24 2007

...A STRONG THUNDERSTORM WILL AFFECT HAMILTON COUNTY...

AT 529 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRISON...MOVING NORTHEAST AT 5 MPH.

THIS STORM WILL BE NEAR...
  HARRISON BY 550 AM EDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, Jul 24, 4:51 AM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 AM EDT TUE JUL 24 2007

TNZ099-241045-
HAMILTON-
551 AM EDT TUE JUL 24 2007

...A STRONG THUNDERSTORM WILL AFFECT CHATTANOOGA...

AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHATTANOOGA...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  HARRISON BY 635 AM EDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, Jul 24, 6:47 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
747 AM EDT TUE JUL 24 2007

TNZ016-017-VAZ005-008-241245-
HAWKINS-SCOTT-SULLIVAN-WASHINGTON-
747 AM EDT TUE JUL 24 2007

...STRONG THUNDERSTORMS WILL AFFECT THE CITY OF
BRISTOL...HAWKINS...SCOTT...SULLIVAN AND WASHINGTON COUNTIES...

AT 744 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATE CITY...MOVING EAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  5 MILES NORTH OF KINGSPORT BY 750 AM EDT.
  BRISTOL BY 825 AM EDT.
  5 MILES SOUTH OF ABINGDON BY 845 AM EDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS

The radar

The Knoxville radar (KMRX), 91 km away, was scanning. The volume nearest the first event began at 13:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 24, 8:11 AM EST
Where
Scott County, 0.56 mi E of Weber City
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.620, -82.560

A tree was reported down in Weber City.

Thunderstorm Wind, Scott

When
July 24, 8:25 AM EST
Where
Scott County, 0.56 mi E of Weber City
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.620, -82.560

A tree and a power pole were reported down on a home at 112C Laurel Street in Weber City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39882, 39886.